Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 31, NWS Springfield, MO

March 12, 2020Pulaski County, Missouri

NWS Springfield, MO issued this river flood warning at Mar 12, 2020, 8:48 PM CDT for Pulaski County, Missouri. It took effect at Mar 15, 2020, 6:34 AM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 8:48 PM CDT (01:48 UTC)
In effect from
Mar 15, 2020, 6:34 AM CDT
Expired
Mar 16, 2020, 8:48 AM CDT
In force
26 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Piney at Ft. Wood - East Gate (BIGM7).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
15 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06930060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Mar 12, 5:58 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 12, 5:58 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CDT Thu Mar 12 2020

...00Z AVIATION UPDATE...

.SHORT TERM...(This evening)
Issued at 142 PM CDT Thu Mar 12 2020

The focus continues to be the potential for severe weather late
this afternoon across the eastern Ozarks.

The upper levels of the atmosphere continue to exhibit a split
flow regime with a cutoff low centered over Catalina and
northwest flow across the northern Rockies. This has resulted in
confluence across the central Plains, enhancing the 300-mb jet
streak to 100-120 kts as it noses into central Missouri. The net
result has been an increase in deep layer (0-6 km) shear across
the Ozarks; the key ingredient driving the severe weather threat.

At the surface, a low-pressure system can be analyzed over
Jefferson City, with a cold front extending from Chanute, KS to
Oklahoma City, OK. Meanwhile, a large and unstable warm sector
has opened across southwest Missouri with surface dewpoints in the
low 60s and temperatures in the mid 70s.

Data from our 18z sounding resembles a classic loaded gun, with a
capping inversion beneath 1300 J/Kg of surface-based CAPE. An EML
(elevated mixed layer) advecting in from the west will result in
steepening mid- level lapse rates over the next couple hours,
effectively eroding the cap and allowing storms to initialize
along the surface cold front as it pushes south of Interstate 44.

The low-level kinematic field across the eastern Ozarks reveals a
40-50 kt LLJ (low- level jet) nosing in ahead of the cold front,
with 0-3km SRH (storm-relative helicity) values progged between
200-300 m^2/s^2. With a roughly 45 degree angle between the bulk
shear vector and the line of forcing (the cold front), the storm
mode will likely be a line of long- lived isolated supercells.
Therefore, all types of severe weather will be possible by this
evening including thunderstorm wind gusts exceeding 60 MPH, large
hail to the size of half-dollars, and tornados.

The CAMs (convective allowing models) are hinting that storms
begin to organize and intensify east of a Gainesville-to-Eminence
line.

.LONG TERM...(Friday through Thursday)
Issued at 142 PM CDT Thu Mar 12 2020

Friday afternoon will be cooler and dry in the wake of frontal
passage with highs only in the low 50s. However, the closed
upper-level low begins to open up over the Dessert Southwest,
summoning in a deep moisture fetch from both the Pacific and
Gulf. By Friday night, moderate-to-heavy rain will lift into
southwest Missouri ahead of mid-level shortwave energy. Model QPF
currently paints a widespread 1.0-1.5" of rain across the Ozarks
for Friday night into Saturday.

Saturday night through Sunday will be a dry period with below
normal temperatures as high pressure settles into the region.

Despite some notable discrepancies in the medium-range guidance,
next week continues to look like a wet and unsettled period with
multiple rounds of rain. Temperatures during this stretch will
likely be near their normal values with daily highs near 60
degrees. Meanwhile, frost potential on overnight lows really only
exists Saturday and Sunday nights across the valleys of the
eastern Ozarks.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 552 PM CDT Thu Mar 12 2020

VFR conditions are expected at the sites through the rest of the
evening and overnight hours. High clouds will continue to move
through the area. Winds will continue to shift to more of a
northwesterly direction with gusts around 20kts. Winds will shift
to the northeast during the day Friday with ceilings lowering and
precip moving in just past this TAF period, Friday night.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Burchfield
Hazardous weather outlook, Mar 12, 7:02 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
702 PM CDT Thu Mar 12 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
702 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances for rain and thunderstorms will occur Friday
night into Saturday and again next week. There may be an
increasing flooding risk, especially as we get into next week if
the region sees repeated rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Mar 12, 3:57 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
357 PM CDT Thu Mar 12 2020

MOZ098-106-122130-
Oregon MO-Shannon MO-
357 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHANNON AND NORTHWESTERN
OREGON COUNTIES UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Tree, or near Mountain View, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winona...                         Birch Tree...
Eminence...                       Montier...
Alley Spring...                   Teresita...
West Eminence...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.

LAT...LON 3708 9122 3683 9122 3686 9166 3701 9166
      3716 9156 3724 9112 3720 9112 3720 9109
      3718 9109 3717 9104 3714 9104 3714 9102
      3709 9102
TIME...MOT...LOC 2057Z 271DEG 44KT 3695 9160

Rothstein
Special weather statement, Mar 12, 5:30 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
530 PM CDT Thu Mar 12 2020

MOZ106-122245-
Oregon MO-
530 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OREGON COUNTY UNTIL
545 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 15 miles east of Mammoth Spring, moving east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Myrtle...

A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.

LAT...LON 3659 9113 3650 9113 3649 9124 3650 9133
      3651 9132
TIME...MOT...LOC 2229Z 254DEG 47KT 3648 9124

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:48 PM CDTRiver Flood WarningSGFSt. Clair7 days
Mar 12, 8:48 PM CDTRiver Flood WarningSGFCedar4 days

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.